The Annals of Probability

Tight Markov chains and random compositions

Boris Pittel

Full-text: Open access


For an ergodic Markov chain $\{X(t)\}$ on $\mathbb{N}$, with a stationary distribution $\pi$, let $T_{n}>0$ denote a hitting time for $[n]^{c}$, and let $X_{n}=X(T_{n})$. Around 2005 Guy Louchard popularized a conjecture that, for $n\to\infty$, $T_{n}$ is almost $\operatorname{Geometric}(p)$, $p=\pi([n]^{c})$, $X_{n}$ is almost stationarily distributed on $[n]^{c}$ and that $X_{n}$ and $T_{n}$ are almost independent, if $p(n):=\sup_{i}p(i,[n]^{c})\to0$ exponentially fast. For the chains with $p(n)\to0$, however slowly, and with $\sup_{i,j}\|p(i,\cdot)-p(j,\cdot)\|_{\mathrm{TV}}<1$, we show that Louchard’s conjecture is indeed true, even for the hits of an arbitrary $S_{n}\subset\mathbb{N}$ with $\pi(S_{n})\to0$. More precisely, a sequence of $k$ consecutive hit locations paired with the time elapsed since a previous hit (for the first hit, since the starting moment) is approximated, within a total variation distance of order $k\sup_{i}p(i,S_{n})$, by a $k$-long sequence of independent copies of $(\ell_{n},t_{n})$, where $t_{n}=\operatorname{Geometric}(\pi(S_{n}))$, $\ell_{n}$ is distributed stationarily on $S_{n}$ and $\ell_{n}$ is independent of $t_{n}$. The two conditions are easily met by the Markov chains that arose in Louchard’s studies as likely sharp approximations of two random compositions of a large integer $\nu$, a column-convex animal (cca) composition and a Carlitz (C) composition. We show that this approximation is indeed very sharp for each of the random compositions, read from left to right, for as long as the sum of the remaining parts stays above $\ln^{2}\nu$. Combining the two approximations, a composition—by its chain, and, for $S_{n}=[n]^{c}$, the sequence of hit locations paired each with a time elapsed from the previous hit—by the independent copies of $(\ell_{n},t_{n})$, enables us to determine the limiting distributions of $\mu=o(\ln\nu)$ and $\mu=o(\nu^{1/2})$ largest parts of the random cca-composition and the random C-composition, respectively. (Submitted to Annals of Probability in June 2009.)

Article information

Ann. Probab., Volume 40, Number 4 (2012), 1535-1576.

First available in Project Euclid: 4 July 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05A15: Exact enumeration problems, generating functions [See also 33Cxx, 33Dxx] 05A17: Partitions of integers [See also 11P81, 11P82, 11P83] 11P99: None of the above, but in this section 60C05: Combinatorial probability 60F05: Central limit and other weak theorems 60J05: Discrete-time Markov processes on general state spaces

Random compositions Markov chains rarity exponentiality extreme values limit theorems


Pittel, Boris. Tight Markov chains and random compositions. Ann. Probab. 40 (2012), no. 4, 1535--1576. doi:10.1214/11-AOP656.

Export citation


  • [1] Aldous, D. J. (1982). Markov chains with almost exponential hitting times. Stochastic Process. Appl. 13 305–310.
  • [2] Aldous, D. J. and Brown, M. (1992). Inequalities for rare events in time-reversible Markov chains. I. In Stochastic Inequalities (Seattle, WA, 1991). Institute of Mathematical Statistics Lecture Notes—Monograph Series 22 1–16. IMS, Hayward, CA.
  • [3] Aldous, D. J. and Brown, M. (1993). Inequalities for rare events in time-reversible Markov chains. II. Stochastic Process. Appl. 44 15–25.
  • [4] Andrews, G. E. (1976). The Theory of Partitions. Encyclopedia of Mathematics and Its Applications 2. Addison-Wesley, Reading, MA.
  • [5] Bender, E. A. (1973). Central and local limit theorems applied to asymptotic enumeration. J. Combinatorial Theory Ser. A 15 91–111.
  • [6] Bender, E. A. and Canfield, E. R. (2005). Locally restricted compositions. I. Restricted adjacent differences. Electron. J. Combin. 12 1–27 (electronic).
  • [7] Breiman, L. (1968). Probability. Addison-Wesley, Reading, MA.
  • [8] Carlitz, L. (1976). Restricted compositions. Fibonacci Quart. 14 254–264.
  • [9] Derman, C. (1954). A solution to a set of fundamental equations in Markov chains. Proc. Amer. Math. Soc. 5 332–334.
  • [10] Durrett, R. (2005). Probability: Theory and Examples, 3rd ed. Brooks/Cole, Thomson Learning, Belmont, CA.
  • [11] Hitczenko, P. and Louchard, G. (2001). Distinctness of compositions of an integer: A probabilistic analysis. Random Structures Algorithms 19 407–437.
  • [12] Hitczenko, P. and Savage, C. D. (2004). On the multiplicity of parts in a random composition of a large integer. SIAM J. Discrete Math. 18 418–435 (electronic).
  • [13] Kac, M. (1947). On the notion of recurrence in discrete stochastic processes. Bull. Amer. Math. Soc. 53 1002–1010.
  • [14] Keilson, J. (1979). Markov Chain Models—Rarity and Exponentiality. Applied Mathematical Sciences 28. Springer, New York.
  • [15] Klarner, D. A. (1965). Some results concerning polyominoes. Fibonacci Quart. 3 9–20.
  • [16] Knopfmacher, A. and Prodinger, H. (1998). On Carlitz compositions. European J. Combin. 19 579–589.
  • [17] Knuth, D. E., Motwani, R. and Pittel, B. (1990). Stable husbands. Random Structures Algorithms 1 1–14.
  • [18] Louchard, G. (2005). Private communication.
  • [19] Louchard, G. (1997). Probabilistic analysis of column-convex and directed diagonally-convex animals. Random Structures Algorithms 11 151–178.
  • [20] Louchard, G. (1999). Probabilistic analysis of column-convex and directed diagonally-convex animals. II. Trajectories and shapes. Random Structures Algorithms 15 1–23.
  • [21] Louchard, G. and Prodinger, H. (2002). Probabilistic analysis of Carlitz compositions. Discrete Math. Theor. Comput. Sci. 5 71–95 (electronic).
  • [22] Privman, V. and Forgács, G. (1987). Exact solution of the partially directed compact lattice animal model. J. Phys. A 20 L543–L547.
  • [23] Privman, V. and Švrakić, N. M. (1988). Exact generating function for fully directed compact lattice animals. Phys. Rev. Lett. 60 1107–1109.